Tag Archives: acetaminophen

What Pain Medications Are Safe For My Heart?

The skeptical cardiologist is frequently asked by patients if it is OK to take certain pain medications.

Yesterday, I got a variation on this  when a patient called and indicated that he had been prescribed meloxicam and tramadol by his orthopedic surgeon for arthritic leg joint pain. The orthopedic surgeon said to check with me to see if it was OK to take either of these medications. (Patients, if you want to skip to my answer skip down to the last two sections of the post and avoid the background information.)

What Is The Risk Of Pain Medications?

Cardiologists have been concerned about the increased risk of heart attack and heart failure with non steroidal anti-inflammatory drugs (NSAIDs) since Vioxx was withdrawn from the market in 2004.

NSAIDS have long been known to increase risk of gastrointestinal (GI) bleeding  by up to 4-5 fold, Scientists developed Vioxx, a COX-2 inhibitor, hoping to reduce that risk but Vioxx  turned out to  increase the risk of heart attack.

Since this revelation it has become clear that NSAIDS in general increase the risk of heart problems as well as GI problems

This includes the two over the counter (OTC) NSAIDS:

-ibuprofen (in the US marked most commonly as Motrin or Advil, internationally known as Nurofen). For extensive list of brand names see here.

-naproxen (most commonly sold as Aleve. Per wikipedia “marketed under various brand names, including: Aleve, Accord, Anaprox, Antalgin, Apranax, Feminax Ultra, Flanax, Inza, Maxidol, Midol Extended Relief, Nalgesin, Naposin, Naprelan, Naprogesic, Naprosyn, Narocin, Pronaxen, Proxen, Soproxen, Synflex, MotriMax, and Xenobid. It is also available bundled with esomeprazole magnesium in delayed release tablets under the brand name Vimovo.)

In 2015  the FDA mandated  warning labels on all prescription NSAIDs including

1) a “black box” warning highlighting the potential for increased risk for cardiovascular  (CV) events and serious life-threatening gastrointestinal  bleeding, ulceration, and perforation;

(2) statements indicating patients with, or at risk for, CV disease and the elderly may be at greater risk, and that these reactions may increase with duration of use;

(3) a contraindication for use after coronary artery bypass graft surgery on the basis of reports with valdecoxib/parecoxib;

(4) language that the lowest dose should be used for the shortest duration possible

5) wording in the warning section that there is no evidence that the concomitant use of aspirin with NSAIDs mitigates the CV risk, but that it does increase the GI risk

Since then, hardly a day goes by without me having a discussion with a patient about what drugs they can safely take for their arthritis.

A reasonable approach to using NSAIDS, balancing GI and CV risks, that I have used in the past comes from a 2014 review
This table and many authorities recommend naproxen as the NSAID of choice for patients with high CV risk.

Indeed prior to the publication of the PRECISION study in 2016 I believed that naproxen was the safest NSAID for my cardiac patients. I told them it was OK to use from a CV standpoint but to use the least amount possible for the shortest time in order to minimize side effects.

The PRECISION study compared a COX-2 NSAID (celecoxicib or Celebrex) to ibuprofen and naproxen in patients who required NSAIDS for relief of their joint pain.

The findings:

cardiovascular death (including hemorrhagic death), nonfatal MI, or nonfatal stroke, occurred in 2.3% of celecoxib-treated patients, 2.5% of the naproxen-treated patients, and 2.7% of the ibuprofen group.

There was no placebo in this trial so we can only look at relative CV risk  of the three NSAIDS and it did not significantly differ.

GI bleeding was less with celecoxib than the other two NSAIDS.

Although this study has flaws it throws into question the greater CV safety of naproxen and suggests that all NSAIDS raise CV risk.

My Current Patient Advice on Cardiac Safety of Pain Meds

Here is an infographic I came across from the Arthritis Foundation (complete PDF….here)

It’s a reasonable approach for these OTC drugs and I will start handing this out to my patients.

We should consider that all NSAIDS have the potential for increasing the risk of heart attack and heart failure, raising blood pressure, worsening renal function and causing GI bleeding.

Therefore, if at all possible avoid NSAIDS.

Acetaminophen (Tylenol) is totally safe from a heart standpoint and overall if you don’t have liver disease it is your safest drug for arthritis. However, it provides no anti-inflammatory effects and often is inadequate at pain relief.

Treating The Whole Patient

Meloxicam is an NSAID so my patient should , if at all possible, avoid it.

The other drug he was prescribed, tramadol, is an opiod. Opiods have their own set of problems including, most importantly,  addiction and abuse.

A recent review concluded

 reliable conclusions about the effectiveness of long-term opioid therapy for chronic pain are not possible due to the paucity of research to date. Accumulating evidence supports the increased risk for serious harms associated with long-term opioid therapy, including overdose, opioid abuse, fractures, myocardial infarction, and markers of sexual dysfunction; for some harms, the risk seems to be dose-dependent.

As his cardiologist I am concerned about his heart, of course, but a good cardiologist doesn’t just focus on one organ, he looks at what his recommendations are doing to the whole person.

I certainly don’t want to have him become addicted to narcotics in order to avoid a slightly increased risk of a heart attack. On the other hand, the risks of the NSAIDS involve multiple organs, most of which don’t fall in the domain of the cardiologist.

My patient’s risk of taking either the meloxicam or the tramadol is best assessed by his primary care physician, who has the best understanding of his overall medical condition and the overall risk of dangerous side effects from these drugs.

Ultimately, I think the decision of which pain pill to take for chronic arthritis has to be made by an informed patient in discussion with his  informed (and informative) primary care physician. Only the patient can decide how much pain he is having and how much risk he/she wants to assume in relieving that pain.

Analgesically Yours,

-ACP

What Cold Medications Are Safe For My Heart: 2016 Update

The most popular  skeptical cardiologist post is one written a year ago concerning over-the-counter (OTC)  cold medications.

Little has changed in the 8 billion dollar world of useless and confusing OTC  cold, flu, and sinus medications since then.

I still advise avoiding them and utilizing specific medications for specific symptoms.

I’m updating the article with additional comments on two frequently encountered drugs that I did not cover originally.

Alka-Seltzer Plops Into The OTC Cold Market 

I had always viewed Alka-Seltzer as an effervescent tablet which was a treatment for acid reflux, a.k.a. upset stomach, but the brand (now owned by Bayer) has moved aggressively into the bewildering morass of over the counter OTC cold meds. Indeed, when Alka-Seltzer began in 1931 it was a combination of aspirin and sodium bicarbonate (baking soda) marketed for upset stomachs. Popular commercials from the 1960s featured the catchy jingle (still stuck in my head) “Plop, Plop, Fizz, Fizz. Oh What a Relief It Is” often sung by Speedy, an odd anthropomorphic creature with an Alka-Seltzer thorax and cap.

(The jingle was written by Tom Dawes of The Cyrcle (Red Rubber Ball) and not by the father of Juliana Margulies)

Recently, I  received a request from an out-of-town guest who was suffering from a cough and upper respiratory infection (URI) to purchase Alka-Seltzer plus in the form of a tablet that dissolves in hot water .

At his request, Alka-Seltzer Plus Day Multi-Symptom Cold and Flu was purchased at the local Walgreen’s.

The ingredients are typical for many of  the Alka-Seltzer products:

-dextromethorphan (promoted for cough but ineffective with considerable side effects, see my initial post)

-acetaminophen (Tylenol, for pain and fever)

-phenylephrine (decongestant )

Phenylephrine: Ineffective Substitute for Pseudoephedrine

I didn’t cover phenylephrine in my previous post. It has taken the place of pseudoephedrine in  on the shelf over the counter URI (OTSOTCURI) medications.

Like pseudoephedrine, phenylephrine is a sympathomimetic drug, meaning it stimulates receptors of the sympathetic nervous system. Unlike pseudoephedrine, phenylephrine is useless as a decongestant when taken in the dosages available over the counter.

A study published in february, 2015 confirmed what previous studies had suggested: phenylephrine in dosages of 10 to 40 mg daily was no more effective than placebo in reducing symptoms of nasal congestion.

An accompanying editorial called on OTSOTCURI manufactures to remove this useless drug from their products.

Alas,  all of the Alka-Seltzer preparations that claim to treat congestion utilize phenylephrine as the decongestant.

The transition to useless phenylephrine took place when pseudoephedrine was taken off the shelves and put behind the counter to reduce its usage in making methamphetamine.

Therefor, Alka-Seltzer plus multi-symptom cold and flu contains two useless ingredients plus acetaminophen (Tylenol).

You can buy a large bottle of cheap generic acetaminophen and take exactly the right dose you need for relieving fever or body aches without paying for two useless accompanying drugs which have the potential for giving you unwanted side effects.

Nighttime Sleep Aids In OTC Cold Meds

I covered the most common drug found in OTC cold meds that are promoted for nighttime use, diphenhydramine/benadryl, in my previous post.

Nighttime Alka-Seltzer products contain a similar sedating antihistamine called doxylamine succinate. For example , Alka-Seltzer Severe Cold and Cough Liquid Night (ASCCLN) contains:

-Acetaminophen 650 mg

-Dextromethorphan hydrobromide 30 mg

-Doxylamine succinate 12.5 mg

Doxylamine is the active ingredient in the brand name sleep aid Unisom and the “ZZquil” products from the Nyquil brand that are promoted for inducing sleep. It is available in cheap, generic form at a cost of 7.90$ for 96 25 mg tablets.  According to drugbank.ca:

“It is also the most powerful over-the-counter sedative available in the United States, and more sedating than many prescription hypnotics. In a study, it was found to be superior to even the barbiturate, phenobarbital for use as a sedative.”

Note that the effective dosage recommended in separate sleep aids is 25 mg not the 12.5 mg found in Alka-Seltzer OTC cold meds, Thus, if you want an effective dosage of doxyylamine to help you sleep, you must double the recommended dosage of Alka-seltzer  SCCLN  which gives you too much acetaminophen and dextromethorphan.

Doubling these drugs raises the potential for side effects. Common dextromethorphan side effects include nausea/vomiting, dizziness, diarrhea, nervousness. Too much acetaminophen can damage the liver.

In addition, both dextromethorphan and acetaminophen interact with multiple other medications. Dextromethorphan is known to interact with 76 medications.

Acetaminophen can increase the INR (measure of blood thinning) in patients taking warfarin and increase the risk of dangerous bleeding.

As I summarized previously:

“I think you are much better off avoiding these brand name mixtures of different active ingredients.

Instead, you should take what you need for a specific symptom in the appropriate dosage and time interval.

Thus, if you have pain, take  the minimal dose of tylenol that relieves it and repeat when it comes back.

If you have a cough, recognize that the OTC ingredients are no better than placebo and are being abused as recreational drugs. Most coughs go away shortly but if one is particularly troublesome and persistent get a cough suppressing drug from your physician.

If you have a really runny nose with a lot of sneezing it is probably OK to take pseudoephedrine even if you are a heart patient or have high blood pressure. Take it as I described above. Start with 30 mg of the little red pseudoephedrine pills , wait an hour to see how you feel. Take a second if it has not been effective.  Repeat at 4-6 hour intervals as needed. Take your blood pressure at least once after starting it.

Don’t buy the multi-symptom multiple ingredient combinations which are simply a marketing tool to get you to spend more money on something from which you won’t benefit.”

Hypnotically Yours,

-ACP